As women get older and their estrogen levels drop, it is not uncommon to notice the gradual appearance of some unwanted hair on the limbs as well as the face. So, if a patient tells me, “The hair has always been present, only now there is a bit more of it,” there is probably no underlying medical problem. Particularly if her mother or sister experienced the same thing, a slight excess in body hair is likely to be genetic and not the result of disease. In such a case, if the hair doesn’t really bother you, there is no cause for concern.

However, if you notice a rapid or significant increase in body hair (typically on the inner thighs, upper arms, middle of the chest, upper lip and/or chin), alert your doctor — because there may be an underlying medical cause that should be evaluated and treated. Possible causes…

Excess androgens. Women normally produce low levels of androgens (male hormones), such as testosterone. Excess body and facial hair can be a sign that androgen levels are too high, perhaps due to one of the following conditions…

  • Polycystic ovary syndrome (PCOS) is a common condition in which a woman’s eggs, rather than maturing normally and being released from the ovaries monthly, stay in the ovaries. The ovarian follicles (structures in which the immature egg is surrounded by ovarian cells) form multiple tiny cysts. PCOS primarily affects women in their reproductive years, but it can affect older women, too. “The extra androgens are primarily of ovarian origin, although in some PCOS patients, they may be produced by the adrenal gland,” Dr. Pal said.
  • Ovarian hyperthecosis, an uncommon condition, usually is seen in postmenopausal women. Androgen levels in the blood may be much higher than with PCOS. Along with body hair growth, patients occasionally experience deepening of the voice, loss of scalp hair and/or enlargement of the clitoris.
  • Steroid cell tumor, an androgen-secreting ovarian tumor, is potentially serious but, fortunately, is quite rare.

Cushing’s syndrome. This occurs when the body produces or is exposed to too much of the hormone cortisol. Other signs may include a face that grows rounder, upper body obesity, pink or purple stretch marks (unrelated to pregnancy) on the torso and arms, easy bruising and a fatty hump between the shoulder blades. Patients also may develop high blood pressure, diabetes and/or osteoporosis. This condition is relatively uncommon but, if untreated, can be life-threatening.

Hypothyroidism. Producing too little thyroid hormone can cause coarsening of body hair. Other warning signs include fatigue, sensitivity to cold, constipation, unexplained weight gain and muscle aches.

Medication side effects. Drugs that may cause new body hair growth and/or coarsening of existing hair include diazoxide (Micromedex) for hypoglycemia… phenytoin (Dilantin) for seizures… the immunosuppressant cyclosporine and corticosteroids, often used for autoimmune disorders such as psoriasis or rheumatoid arthritis… estrogen/testosterone combinations, such as Estratest, for menopausal symptoms… and over-the-counter “antiaging” supplements containing the hormone dehydroepiandrosterone (DHEA). Women also may notice increased body hair after reducing the dosage or halting use of estrogen replacement therapy.

Important: Tell your doctor if your partner uses a topical cream or gel containing testosterone. Your partner’s medication can get rubbed onto your skin accidentally and cause you to experience increased body hair growth.

Good news — getting appropriate treatment for the problems above not only will protect health, but in most cases, will cause excess hair to gradually lessen, lighten and soften. Your doctor also can advise you on methods for minimizing body hair, such as laser treatment, waxing and depilatory creams… and/or use of antiandrogen medication or birth control pills, both of which reduce androgen levels.